Vaccine-induced immune thrombotic thrombocytopenia (VITT) is a rare and potentially life-threatening condition after receiving coronavirus disease vaccines. It is characterized by symptom onset at 5 to 30 d postvaccination, thrombocytopenia, thrombosis, high D-dimer level, and antiplatelet factor 4 (anti-PF4) antibody positivity. VITT can progress very fast, requiring urgent management. Only few studies have described its detailed clinical course and imaging changes. We report a typical VITT case in a patient who underwent regular repeated brain imaging examinations.
A young woman presented with headaches at 7 d after the ChAdOx1 nCoV-19 vaccine (AZD1222) injection. She then showed progressive symptoms of left upper limb clumsiness. Brain computed tomography revealed venous infarction at the right parietal lobe with a hyperacute thrombus in the cortical vein. Two hours later, brain magnetic resonance imaging revealed hemorrhage at the same area. Magnetic resonance venography showed an irregular contour of the right transverse sinus. Laboratory examination revealed a high D-dimer level, thrombocytopenia, and a high titer for anti-PF4 antibodies. She was treated with anticoagulants, intravenous immunoglobulin, and steroids and analgesic agents were administered for pain control. She had a marked improvement on headaches and clumsiness after treatment along with radiological thrombus resolution. During follow-up at the outpatient department, her modified Rankin scale at 90 d was 1.